Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 489, NWS Jackson, MS

July 30, 2000Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2000, 8:53 PM CDT for Ashley County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2000, 8:53 PM CDT (01:53 UTC)
Expired
Jul 30, 2000, 9:30 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 189 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS54 KJAN 310153
SVRJAN
ARC003-310230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
853 PM CDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 930 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF WILMOT...OR ABOUT 7 MILES
  SOUTHEAST OF HAMBURG...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WILMOT AT 925 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:15 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 30, 2:15 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SUN JUL 30 2000

LOOKING AT SATELLITE VAPOR IMAGERY...A MIDLEVEL SHORTWAVE
TROF/ASSOCIATED VORT MAX...EXTENDED FROM THE OHIO VALLEY TO THE
LOWER MISSISSIPPI VALLEY. THE STATIONARY UPPER LOW ASSOCIATED WITH
THIS TROF WAS OVER THE OHIO VALLEY. SCATTERED SHOWERS AND
THUNDERSTORMS WERE NOTED ACROSS THE REGION. THE WEAK STATIONARY
FRONT WAS POSITIONED JUST WEST-NORTHWEST OF THE FORECAST AREA. THE
CLOUD COVER HAD HELPED TO DECREASE CONVECTIVE INSTABILITY AND
COVERAGE THIS AFTERNOON. SOME CONVECTION HAD FORMED OVER NORTH
LOUISIANA...WHICH SHOULD AFFECT OUR REGION THIS EVENING.

MOVING TO THE SHORTRANGE MODELS. THE MESO-ETA SHOWED THAT THE CLOUD
COVER HAD DECREASED THE CONVECTION ACROSS THE REGION. THE CONVECTION WILL PICK
UP AGAIN DURING MONDAY AND DECREASE DURING THE AFTERNOON WITH THE
CONTINUED CLOUD COVER. GOOD MEAN MOISTURE AND THE UPPER TROF AXIS
WILL CONTINUE THROUGH THE PERIOD. AS FAR AS UPPER JET DYNAMICS THE
RIGHT REAR QUAD WILL AFFECT THE NORTHERN SECTIONS TONIGHT THROUGH
TUESDAY. LOOKING AT VERTICAL VELOCITIES THE BEST ACTION WILL BE
SOUTH OF THE FORECAST AREA TONIGHT. ON MONDAY VERTICAL VELOCITIES
WILL DEVELOP IN THE DELTA REGION WITH THE CONVECTION...BUT WILL
DECREASE BY MID-AFTERNOON INTO THE EVENING. VERTICAL VELOCITIES
LOOKED TO BE GENERALLY WEAK ON TUESDAY. MEAN MOISTURE WILL BE
PLENTIFUL DURING THE SHORT RANGE PERIOD. ON THE SURFACE THE WEAK
STATIONARY FRONT WILL BE REDUCED TO A TROF THAT WILL STAY NORTHWEST
OF THE FORECAST AREA. THE ETA MODEL WAS GENERALLY SIMILAR WITH THE
SURFACE AND UPPER FEATURES. THE NGM MODEL SEEMED TO OVER ESTIMATE
THE INITIALIZATION ON THE PRECIP COVERAGE AND AMOUNTS...THEN IT
UNDERESTIMATED THE COVERAGE BY NOON...BEFORE HITTING THE EASTERN
SECTIONS BY EVENING. ON MONDAY THROUGH TUESDAY IT DOES NOT HAVE MUCH
COVERAGE WITH MOST OF THE EMPHASIS IN THE SOUTH. IT SHOWES GENERALLY
WEAK VERTICAL VELOCITIES THROUGH TUESDAY...MAINLY IN THE SOUTH. THE
AVN MODEL KEEPS THE UPPER TROF OVER THE REGION THROUGH TUESDAY
NIGHT...BEFORE MAKING IT A SHEAR AXIS BY WEDNESDAY MORNING. ON THE
SURFACE THE WEAK TROF WILL STAY GENERALLY NORTHWEST OF THE REGION.
IT DID NOT INTIALIZE THE CONVECTIVE COVERAGE OR AMOUNTS VERY WELL
AND KEEPS GENERALLY LIGHT TO MODERATE AMOUNTS FOR THE NEXT SEVERAL
DAYS. OTHERWISE COOLER MIDLEVEL TEMPERATURES WILL MOVE INTO THE
NORTHERN SECTIONS TONIGHT THROUGH MONDAY AFTERNOON. IT WILL
REDEVELOP OVER THE NORTH HALF MONDAY NIGHT INTO TUESDAY.

SO WITH THIS IN MIND WILL PUT IN BEST POPS IN THE SOUTHEAST HALF FOR
TONIGHT. WILL KEEP SCATTERED POPS THROUGH THE FORECAST PERIOD WITH
UPPER TROF OVER THE REGION. MOS HIGH/LOW TEMPS LOOK GENERALLY
OK...CONSIDERING THE CLOUD COVER AND CHANCES OF RAIN. THE MESO-ETA
INITIALIZED THE CONVECTIVE COVERAGE...SURFACE AND UPPER FEATURES THE
BEST.

QPF DISCUSSION:WILL FOLLOW THE MESO ETA...SINCE IT INITIALIZED THE QPF
FIELDS THE BEST. THE BEST AMOUNTS WILL BE IN THE SOUTH HALF THIS
EVENING. PRECIPITABLE WATER WILL BE 1.5 TO 1.8 INCHES. ON MONDAY
WILL PUT THE HIGHEST AMOUNTS AROUND THE WEAK BOUNDARY TO OUR
NORTHWEST. WILL GO WITH BASIN AMOUNTS OF .10 TO AROUND .40 INCH.
NCEP AMOUNTS LOOKED TO BE A LITTLE HIGH IN THE SOUTHEAST SECTIONS OF
AROUND .50 INCH.

EXTENDED DISCUSSION:LOOKING AT THE MRF MODEL...IT SHOWS A BROAD
CLOSED UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY ON WEDNESDAY WITH
GOOD MEAN MOISTURE. A SURFACE TROF WILL EDGE THE NORTHWEST CORNER OF
THE REGION...WHILE A SURFACE LOW HOLDS OVER THE NORTHEAST GULF. ON THURSDAY
THE CLOSED LOW WILL MOVE TO SOUTHEAST TEXAS AS THE GULF SURFACE LOW
MOVES TO THE SOUTHEAST LOUISIANA COAST...THEN TO SOUTHWEST
MISSISSIPPI WITH RICH MEAN MOISTURE ACROSS THE REGION. ON FRIDAY THE
REGION WILL BE CAUGHT IN AN UPPER SHEAR AXIS BETWEEN THE TWO UPPER
RIDGES AND THE SURFACE LOW WILL BE OVER NORTHERN LOUISIANA. MEAN
MOISTURE WILL DRY OUT SOME OVER THE SOUTHEAST HALF. LOOKING AT THE
CANADIAN MODEL...IT SHOWS ONLY MARGINAL MEAN MOISTURE OVER THE REGION
WITH THE WEAK TROF CAUGHT BETWEEN THE UPPER RIDGES. ON THE SURFACE
GENERAL HIGH PRESSURE. ON THURSDAY IT SHOWS ALL THE MEAN MOISTURE
IN THE GULF. ON FRIDAY UPPER TROF CONTINUES OVER THE REGION WITH AN
UPPER LOW OVER SOUTHWEST LOUISIANA. THE EUROPEAN MODELS WERE SIMILAR
TO THE CANADIAN IN MARGINAL MEAN MOISTURE WITH THE WEAK TROF CAUGHT
BETWEEN THE TWO UPPER RIDGES. THE NOGAPS MODEL SHOWED SOME MEAN MOISTURE
ACROSS THE REGION WEDNESDAY THROUGH FRIDAY. MANUAL PROGS ON THE SURFACE
SHOW A WEAK TROF OVER NORTHWEST MISSISSIPPI THROUGH LOUISIANA ON
FRIDAY. SO WITH THIS IN MIND WILL GO FOR A CHANCE OF THUNDERSTORMS
EACH DAY.

PRELIM NUMBERS...
JAN 072/088 071/090 443
MEI 071/090 070/090 543

.JAN...
AR...NONE
LA...NONE
MS...NONE.
17

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.